My dilation drops at my last eye exam with a Cataract Specialist caused my throat to collapse during sleeping that evening. I woke up several times gasping for air and had to drink water and relax to open it back up. Really scared me.
Do any of the Doctors on this forum know about this reaction ? The technician used two different dilation drops, she said one for each eye muscle. They also did numbing drop to test pressure and then the Cataract specialist put another eye drop in when he got me into his exam room, right before another Cataract eye test. Right after he grabbed me to insert the additional drop, I said "his tech already numbed and dilated me", but he continued to insert the drop anyways.
Is that NORMAL procedure, or did he put in one too many drops ? My eye was completely dilated very wide before I got to him and it was within 20 minutes of when the Tech dilated me.
On the chart notes it shows N 2.5 and M 0.5 next to the dilation area.
(The technician did the IOL Master as well as a couple other machine tests before I even saw the Cataract Specialist)
Any information on this would be very helpful.
Thank you in advance !
N stands for 2.5% neosynephrine and M 1% is mydryacil: Neither one of them should have caused that reeaction; Any reactions to the medications (and your's is not typical at all) is usually immediate within the first 15-20 minutes of installation.
As a delayed reaction they should not cause that especially that late. there were 3.25 million cataract operations in USA in 2010 and your's is likely one in a million. No excess drops run over the lid and down the face. I would discuss it with your surgeon and the anesthetist/anesthsiologist to look further for a causes.
Thank you Dr. Hagan for your detailed response. I called and found out the "extra" drop the Cataract Dr. put in before a "blue light pressure test". (I never had this type of pressure test, always had the Tonopin)
The extra drop he used was "Fluorescein Sodium & Benoxinate Hydrocholoride 1/4% / .4%. A yellow dye drop to due this pressure test.
#1) Why in the world would he add an additional chemical to my eye when he could have simply used a Tonopin, as I have always had normal eye pressure?
#2) I have read that small amounts of eye drops can partially drain into the corner of your eye and down into your throat. Since I never had that additional drop, I assumed the connection with the throat closing problem of which could have been there earlier in the day but became worsened while I was laying down in the prone position ?
FIrst of all its very important for a patient to have confidence and rapport with his/her physician and I suggest you make a list of your questions and ask the physician. The extra drop is no big deal and was done for your safety. Your surgeon wanted to be sure the pressure in your eye was not high before starting your surgery. Its SOP and done sometimes in the pre op area and some times in the OR. The blue light pressure test (using Goldman technology) is more accurate than the tonopen. Dilation often raise the pressure in the eye so its standard operating procedure. We do it.
2. Yes with a normal tear duct small amounts of the drops likely did run down your tear duct and into the back of your throat. However: if it did you nornally "taste" them right away. If they were going to cause a problem it would usually occur immediately to within 2-3 hrs of the surgery.
I have made the assumption you were done under local anesthesia (not put to sleep for general anesthesia). If it was general anesthesia then it is a common problem and easily explained due to a tube being put in your trachea (intubation) to breath for you while asleep.
Again ask your surgeon; clear the air; if the surgery went off smooth you are a lucky person.
Just wanted to thank you again for your response. The words "thank you" are overused but just know that us forum questioners consider your opinions invaluable.
Also, these drops were not for Cataract Surgery, as I haven't had that yet. They were just for my evaluative appointment with the Cataract Surgeon.
Does that change any of your "standard operating procedure" answers?
And just wondering why the Tech would dilate the eyes first before they did the Pressure test, if the dilation drops increase the pressure?
You're welcome. There are a number of possible explanations. Since you are going to be dilated for cataract surgery they may have wanted to know if that would raise your pressure. Start establishing a good rapport with your surgeon. Make a list of questions and ask him/her. Also call the office and let them know your post office experience.
I don't want to push my luck because I know you cannot keep answering questions, so I won't expect an answer here.
I have been giving a great deal of thought as to how to establish a good rapport with my surgeon, and other Doctors that I have appointments with. The appointments feel so rushed, and I understand their busy schedules. Ergo, I try to ask my questions as quickly as possible and as friendly as possible without stepping on their toes.
What is it that you Specialists look for in a "good patient" ? They say they like a well informed / educated patient but does our questions come off as doubting their skills ? Guess everyone is different, but is there any general tips you can give us patients from an "insiders" stand point ?
I think every patient, every physician and every interaction is different. Patients might click with some physicians and not others. Personally I don't have any problem with informed patients that ask good questions. I've always used consultants and second opinions freely and always try to get one if I sense a need (for me or for the patient).
Also given that there are huge numbers of patients to care for with the baby boomers getting older and the looming ACA law physicians simply cannot spend the amount of time per encounter that we have in the past.
Another very effective way is to call the office ask to speak to the doctor's nurse, give the nurse the questions, let her check with the doctor between patients and call you back.
I had a similar experience 6 years ago at an Ophthalmologist's. . After the dilating drops were put in my eyes, my neck, shoulders and both arms went numb. It was pretty scary, but slowly went away in a few minutes. This was in the little waiting area, and when I told the Dr. he said he'd "Never heard of such a thing." I've been told numbness and/or rapid heartbeat are a warning the person is allergic to the drops. Now I have a cataract and am too scared to return to an eye Dr. I'm trying to find one who does NOT use the eye-drops.
First of all, I assume you are from Wisconsin...so am I. Sheboygan.
Secondly, I have had eye drops since for my cataract surgery and a follow-up exam, and did not have any additional bad reactions.
What I did do though, which is unconventional, is that I asked to have the follow-up appt. eye pressure test done WITHOUT the numbing drop (to help reduce the amount of chemicals in my eye). Keep in mind that they did the pressure test with their hand held TONOPEN. To my surprise, I did not feel any pain or discomfort whatsoever. That is how I will be having my pressure tests done in the future...the fewer chemicals on my eye and in my system the better.
Also, I asked for them to use the LOWEST CONCENTRATION possible with the dilation drops. They have several concentrations on their counters to choose from. My eyes dilate easy, so they don't need to overdo it.
Glad I got involved in those decisions and took some control because the eye tech didn't mind a bit to make the changes, and it didn't change the test outcomes either.
Those are my suggestions...hope it helps a little.
45 min after eye exam check of eye pressure with the yellow numbing drops, I became lightheaded dizzy, somewhat nauseated. My pulse drop to 60 when usually 72 thought I was going to pass out. I believe it was the eye drops for the exam upon reading numerous articles . I will inform my eye doctor. Med name ? Fluress ?
Had an eye pressure exam today the tech used a yellow numbing agent, 45 min later I felt lightheaded, nauseous, dizzy. My pulse dropped from 72 or 80 to 60. I felt warm and near syncope. This unnerving feeling lasted a good hour or so. I attributed it to a earache/sinus congestion. After a lil thought, my pulse never drops when I am dealing with sinus issue. I will report to eye doc , and I think the eye tech used too much eye drops felt more like a eye wash!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.